Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 67, NWS Lincoln, IL

July 18, 1997McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 1997, 5:02 PM CDT for McLean County, Illinois. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1997, 5:02 PM CDT (22:02 UTC)
Expired
Jul 18, 1997, 6:00 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:10 PM CDTHail 1.75Heyworth, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 182203 RRA
SVRSPI
ILC113-182300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
502 PM CDT FRI JUL 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 600 PM CDT
 
* SOME LOCATIONS AFFECTED
  DOWNS
  LE ROY

* AT 500 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTH OF BLOOMINGTON...MOVING SOUTHEAST AT 15
  MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU JUL 17 1997

EVEN WITH THE UPPER LVL JET...MOISTURE AND INSTABILITY...CAPES 4800+ ON
MODIFIED ILX SOUNDING...MAIN LIMITING FACTOR IS THAT WE NEED A TRIGGER.

TRW ACTIVITY CONTS TO DEVELOP FROM SWRN WI INTO NERN IL...ALONG SF.
BOTH MODELS CONT TO SHOW SF TO SINK TO THE S OVERNIGHT WITH MCS
DEVELOPMENT OVER MN/IA AND SLIDE TO SE INTO IL...SO CURRENT FORECAST OF
40 TO 50 PERCENT FOR MOST OF CWA STILL LOOKS GOOD FOR TONIGHT...THO
PROBABLY AFTER MIDNIGHT. LOW TEMPS WILL BE SIMILAR TO LAST NIGHT/S...
UPPER 60S TO LOWER 70S.

FOR TOMORROW...SF WILL SAG TO S ACROSS C IL...SO THIS WILL BE MAIN
FOCUSING POINT FOR TRW ACTIVITY...SO POPS NEED TO BE PUT IN. HIGHS
SHOULD BE A LITTLE COOLER...DEPENDING ON WHERE THE FRONT IS...CURRENT
FORECAST COVERS THIS OK.

PIA  69/87   54
SPI  70/89   44
DEC  69/88   44
CMI  68/88   44
LWV  71/91   24

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:48 PM CDTSevere Thunderstorm WarningILXVermilion42 min
Jul 18, 6:02 PM CDTSevere Thunderstorm WarningILXMcLean43 min
Jul 18, 6:22 PM CDTSevere Thunderstorm WarningILXMorgan53 min
Jul 18, 6:34 PM CDTSevere Thunderstorm WarningILXChampaign56 min
Jul 18, 6:52 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.